Is Low Blood Glucose (Hypoglycemia) Dangerous?
Low blood glucose or hypoglycemia is one of the most common problems associated with insulin treatment, but it can also happen to people with diabetes taking pills. In general, hypoglycemia is defined as a blood glucose level below 70 mg/dl.
Low blood glucose is usually unpleasant, with the most common symptoms including feeling shaky, sweaty and having one's heart pound. The most common reasons for hypoglycemia are too much diabetes medicine, too little food or a delayed meal, or too much or unplanned activity. A less common, but occasional cause for hypoglycemia, is drinking alcoholic beverages. Most hypoglycemia is mild with recognizable symptoms. If quickly and appropriately treated, it is more of an inconvenience than a cause for alarm. However, severe hypoglycemia that causes mental confusion, antagonistic behaviors, unconsciousness, or seizures is a reason for alarm.
We define severe hypoglycemia as the point at which you are not able to independently treat yourself. It is dangerous and to be avoided! Not because hypoglycemia, in itself, is fatal. That is very, very rare. What is dangerous is what might happen as a result of the hypoglycemia. The biggest danger is a motor vehicle accident caused, for example, by passing out at the wheel, swerving into on-coming traffic, hitting a tree, or running stop signs. Sometimes people are seriously injured in other types of accidents related to hypoglycemia, such as falling down stairs. It is equally important to avoid unconsciousness and seizures caused by hypoglycemia, not only because of the increased risk for accidents, but because of the potential for brain damage related to repeated severe hypoglycemia.
Guidelines for managing hypoglycemia
- Recognize symptoms (physical, emotional, mental) and that these symptoms are very specific to each individual and may change over time. If you have symptoms, test immediately if possible to see if your blood glucose is low.
- Understand the interaction between insulin/medication levels, food intake, and activity to anticipate times of risk for hypoglycemia.
- React to blood glucose target levels that are below levels mentioned above by following these instructions.
- Treat appropriately. The most common error is to over-treat low blood glucose.
- Always carry carbohydrate foods for treatment.
- Check blood glucose levels again in 15 minutes, and repeat treatment if symptoms persist or blood glucose levels have not risen above the target levels defined above.
Guidelines for safe driving
- Check blood glucose levels before starting the car if you think you may be low.
- Stop immediately if you are driving and think you may be low.
- Treat immediately.
- Treat with the appropriate amount of fast-acting carbohydrate.
- Check blood glucose levels again in 15 minutes and do not start driving again until your blood glucose is no longer hypoglycemic.
Attention visitors from outside the US: You can easily convert US to non-US blood glucose levels by clicking here.
Page last updated: November 07, 2019